Abnormal liver enzymes: To steroid or not to steroid?

What is Drug-induced AIH-like liver injury and how does it present?

Back to the case

In the clinical case above, our patient acutely presented with a hepatocellular pattern of liver injury with associated immunoallergic features of fever and arthralgias.

Viral hepatitis testing was negative and imaging was normal. She was found to have positive autoantibodies and elevated immunoglobulin G levels, findings that are consistent with AIH.

However, with drug-induced AIH-like liver injury making up approximately 10% of AIH cases, a thorough medication review is the appropriate next step in evaluation. 

How is a diagnosis of drug-induced liver injury made?

  • Obtaining an accurate clinical history is key. In addition, the American College of Gastroenterology set forth a helpful diagnostic algorithm to evaluate for suspected idiosyncratic drug-induced liver injury (Figure 1).

Figure 1- An algorithm to evaluate for suspected idiosyncratic drug-induced liver injury

Taken from: Chalasani, N., et al., ACG Clinical Guideline: Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. Am J Gastroenterol, 2021. 116(5): p. 878-898.

Back to the case

A thorough medication history was obtained from the patient to assess medications, herbals and dietary supplements she was currently prescribed. She confirmed that she was currently taking no medications, herbals, or supplements. On further questioning about her medication exposure over the past year, she shared that she had a history of recurrent UTIs and was prescribed nitrofurantoin 3 months prior to presentation. 

Drug-induced AIH-like liver injury – Medication history

Table 1: Drugs Associated with Liver Injuries Resembling AIH

Taken from: Mack, C., et al., Diagnosis and Management of Autoimmune Hepatitis in Adults and Children: 2019 Practice Guidance and Guidelines from the American Association for the Study of Liver Diseases. Hepatology, 2020. 72(2): p. 671-722.

Back to the case

Given her severe icteric hepatitis, a liver biopsy was pursued. Her liver biopsy showed evidence of marked necroinflammatory activity with numerous plasma cells (Figure 2). There was no evidence of advanced fibrosis or cirrhosis.  

Figure 2: Drug-induced autoimmune hepatitis

Taken from: Ramachandran, R., and Sakar, S., Histological patterns in drug-induced liver injury. Journal of Clinical Pathology, 2009. 62: p. 481-492.

 Drug-induced AIH-like liver injury – Liver biopsy

Table 2: Features of drug-induced AIH-like injury and AIH 

Taken from: Mack, C., et al., Diagnosis and Management of Autoimmune Hepatitis in Adults and Children: 2019 Practice Guidance and Guidelines from the American Association for the Study of Liver Diseases. Hepatology, 2020. 72(2): p. 671-722.

Drug-induced AIH like liver injury — Treatment

Figure 3: Suggested treatment algorithm for autoimmune hepatitis vs. drug-induced autoimmune-like liver injury

Taken from: EASL Clinical Practice Guidelines: Autoimmune hepatitis. J Hepatol, 2015. 63(4): p. 971-1004.

Back to the case

She was started on a prednisone taper with normalization of her liver enzymes after several weeks of therapy. She was monitored closely for 6 months after her steroid taper and her liver enzymes remained normal. Her allergy list was updated in her medical record to document her adverse reaction to nitrofurantoin.    

Leave a Reply

Your email address will not be published. Required fields are marked *